Hong Kong Med J 2007;13:73-4 | Number 1, February 2007
Olanzapine-induced diabetic ketoacidosis in a Chinese man
JOY Wong, JCK Fu, GBK Hung
Castle Peak Hospital, Tuen Mun, New Territories, Hong Kong
We present a case report of a 22-year-old Chinese man with schizophrenia and dissocial personality disorder who was normoglycaemic before taking olanzapine. After commencing olanzapine he developed diabetic ketoacidosis and was managed in the intensive care unit of a general hospital. Olanzapine was stopped and replaced by haloperidol 5 mg/day. He was put on a strict 1500 kcal diabetic diet and required insulin injections to maintain a normal blood sugar level despite cessation of olanzapine for 4 months. Doctors prescribing olanzapine should be aware of the risk of diabetes mellitus. Baseline and regular monitoring of body weight, body mass index, and fasting blood glucose are essential to prevent serious consequences.
Key words: Diabetic ketoacidosis; Olanzapine; Schizophrenia
View this abstract indexed in MEDLINE: